Statins, Cholesterol… Yeah… About that… | Accidental Scientist

Statins, Cholesterol… Yeah… About that…

So I have said on a number of occasions that I have a rich butter slurry running through my veins. Yep, I have bad cholesterol – although it’s been improving over the past year, to the point where it’s still high but at least the HDL/LDL ratio is getting better. Mainly by doing – so far as I can tell – three things:

  • Switching from Half & Half in coffee to Whole Milk at home and 2% milk at work
  • Losing weight (which surprisingly mostly happened due to the first change, and removing sugar from my coffee)
  • Reducing the amount of carbs that I eat

I haven’t shifted to a low fat diet (how exactly do you do that and have a low carb diet and eat nothing but roasted turkey/fish and spinach… not that I’m opposed to that, but…?)

Either way, I still have butter, but I have better butter now. Blood sugar’s still a bit on the high side, but that’s because I occasionally do cheat and eat chocolate/bread. That’s next on the list of things to get better about.

So Where Do The Statins Come In?

Well, about this time two years ago, my doctor put me on Simvastatin. Which I did for a couple of weeks and then stopped… because I was getting some weird symptoms – sharp pains in quite a few muscles, a burning tingle in the hair follicles on my feet, and fuzzy-headedness. I countered most of these by supplementing with CoQ10, and got around a lot of those issues, but eventually the fuzzy-headedness got to be too much. I decided to come off it, and try to do the same thing with Niacin supplementation. (This was before the dietary shifts above).

My doctor tried to convince me to try atorvastatin (Lipitor) to see if I tolerated it better. I deliberately put it off; I figured I could still do this without the statins, and was wary of trying it again.

A year and a half later, and after another cholesterol check, I decided to give the statins a try again.

So I took one atorvastatin pill. And that night, felt the muscle pains again immediately, and the burning nerve ending pain. So, frankly, screw that. I stopped immediately. Most people experience some of these reactions – not many experience them within a couple of hours of taking the pill. Something is wrong here.

And now we come to a month ago. When suddenly I started experiencing pins & needles (paresthesia) in my extremities (mainly in my right leg), and pain and tightness in my right calf. Oh, and huge muscle tension in my neck and between my shoulder blades. (That I seem to have managed to get rid of using Magnesium/Calcium/Potassium and a hot water bottle… Darci had something similar at the same time too, and we were both just getting off a cold, so it was possibly a viral infection of some kind).

Either way, that scared the crap out of me. I quit smoking cold turkey right then and there, thinking the worse – oh my god, I’m getting deep vein thrombosis… or intermittent claudication… or PVD. Or any number of other scary vascular things.

It got worse with stopping smoking for a while. (I’m smoking again now after managing about 2 weeks on the patch… I’ll quit again on Monday… I’m going to keep quitting until it sticks. Smoking sucks, kids…)

And then I had a sharp chest pain. No other symptoms that would indicate a heart attack, and it felt like it was in the chest muscle itself, so not life threatening – but the next morning I was in at the doctor for an ECG.

Normal. Completely normal. And it went away a bit. But now I’ve got a pain in my leg, and the pins and needles are coming back. They’re not everywhere – they were in all my extremities. Just in my feet a bit, and more on my right leg.

So What Is It?

“I don’t know… Nobody knows… But I think it’s called a White Hole…”

I’m not sure. I have a neurologist appointment in two weeks to look into it. Right now, I have a number of potential culprits.

  • Diabetic Neuropathy (my A1C level is at the high end of the normal range, but my worry is that high for me is normal for others; since figuring out that carbs made me incredibly sleepy, I’ve been much better off – and that’s a good indication that I’ve got poor blood sugar control. Well, that and my high fasting glucose level). Thing is, that doesn’t seem quite right to me – I’m sure I’d see more of an effect correlated to sugar/sleepiness.
  • Atherosclerosis/Other Arterial/Vascular problems/Intermitten Claudication (hi, cigarettes… what have you done for me lately?) (couple the smoking with high cholesterol, and we may have a winner).
  • Multiple Sclerosis/Some Other Neurological Thing. (Hopefully we’ll rule that out in two weeks… It’s not high on my list, but it is more prevalent in the Pacific Northwest than it should be here – and no-one knows why. Is it viral? Food? Who knows?)
  • Some kind of long-lasting West Nile Virus effect (throwing it in here because we got plenty of mosquito bites this summer, so it should be on the table as a possibility)
  • Gluten Intolerance. (This is an interesting one, especially as more and more of my friends are being diagnosed with it both via antibody and biopsy tests. And the effects are wide-ranging and can mimic other conditions. I can either spring $550 for a test where I send off my poo in the mail, or I can try an elimination diet… Starting the elimination attempt today).
  • Statin-induced Autoimmune Disease (I really hope it isn’t this, but currently it’s up there with Diabetic Neuropathy and vascular stuff on the top 3)

That last one is a doozy, and it’s the one I’m most scared of. It’s also, unfortunately (with limited data) the most likely.

The Case for Statin-Induced AutoImmune Disease

I’m not making this one up. In some people, the statins (which up-regulate an enzyme known colloquially as HMG-CoA) trigger an immune response, which leads to a breakdown in muscle fiber (myopathy) and attacks the nerves (neuropathy). It can also affect tendons too, causing them to rupture more easily. Not good. (Never mind the mental fuzziness – cholesterol is a large component of myelin, so why wouldn’t it cause problems with neurons? But I digress…)

In a small number of that group, the body then produces antibodies to the HMG-CoA. Which is pretty unfortunate, because your body needs that stuff. Here’s an article on the study: http://www.theheart.org/article/1162047.do

Unfortunately, based on the general feeling in my right calf, the paresthesia, and the fact that I had such an immediate adverse reaction to the second attempt with a statin, this appears to be what’s going on. Well, that and the fact that I now know that I have a number of genetic markers for increased risk of adverse affects to statins including myopathy, confirming my own suspicions that they just were an incredibly bad idea for me.

(I long for the days when hopefully we can just hand over our DNA files to our Doctors without having to worry about insurance companies abusing the information – that’s a really useful tool right there that we’re just not using that we should be, all for fear of repercussions from the private health insurance industry. It’s ludicrous).

Look at allergies, for example. It’s not the first exposure that gets you – it takes two weeks after an exposure for the immune system to create enough antibodies and train the rest of the system to recognize them. It’s the second one – now your system is full of policemen carrying around mugshots of the allegen, and they’re all on high alert.

This seems to fit what I saw when I took that single pill of Lipitor – an immediate immune system reaction. And now it’s progressed from a few weird feelings mainly in my right foot after eating certain kinds of foods to pins and needles and muscle damage.

Fortunately, it appears to respond well to steroids and other immunosuppresants – although it looks like it’s still too early to tell if it ends up becoming a life-long regimen or a one-shot deal – and there are other substances I can use to reduce my cholesterol levels than statins. Policosanol looks like a good candidate, so I’m trying that. (It also helps atherosclerosis and claudication, so with a bit of luck, it’ll help if that’s the real underlying problem).

Now, any of you reading this with a background in the medical profession are going to be thinking that it’s one hell of a Zebra I’ve got here. And I really hope it is… But to be honest it fits a little too well with the reaction.

I’ll post more after I get more neurological testing done and see what we end up with. Hey, on the bright side, it could be gluten intolerance, and at least it doesn’t look like it’s Lupus.

About Simon Cooke

Simon Cooke is a video game developer, ex-freelance journalist, screenwriter, film-maker and all-round good egg in Seattle, WA. The views posted on this blog are his and his alone, and have no relation to anything he's working on, his employer, or anything else and are not an official statement of any kind.
facebook comments